top of page
  • Writer's pictureStep Free Recovery Texas

HOW TO RECOGNIZE AND RESPOND TO AN OPIOID OVERDOSE

Updated: Nov 9, 2023

When it comes to opioids, knowledge can be a lifesaver. An opioid overdose can happen faster than you think and knowing what to do in that critical moment is vital.

**In the event of a suspected overdose, it is imperative to call emergency services immediately. Administering naloxone, which counteracts opioid effects and can prevent fatal outcomes, should be considered while waiting for medical assistance. Keeping naloxone, available in injectable forms or nasal sprays like Narcan, accessible at home, particularly if someone is using opioids, can be a lifesaving decision.

What is an Opioid Overdose?

In a Nutshell: An opioid overdose occurs when someone consumes more opioids than their body can handle.

Severity: Ranges from mild to life-threatening.

Risky Mix: Combining opioids with alcohol or certain medications (like Xanax, Ativan, or Neurontin) can exacerbate effects.


Recognizing an Opioid Overdose: Key Symptoms

Look out for these warning signs if you suspect an overdose:

-Unusual Sleepiness: Difficulty waking them up.

-Breathing Issues: Slow, absent, or strange (like snoring/gurgling) breathing.

-Pupil Changes: Extremely small pupils.

-Speech Issues: Slurred or non-existent speech.

-Appearance: Blue lips or fingernails.

Responding to an Overdose: Crucial Steps

If you think someone is experiencing an overdose:

Call for Help: Dial 9-1-1 immediately.

Administer Naloxone: If available, and follow up with additional doses if necessary.

Perform Rescue Breathing: If they’re not breathing or breathing is slow.

Position Safely: Place them on their side.

Stay Put: Remain with them until professional help arrives.


Preventing Opioid Overdose Deaths: Be Prepared

Know the Signs: Be able to identify an overdose.

Have Naloxone Handy: Ensure it’s accessible and you know how to use it. Some versions, like Narcan nasal spray, might be available without prescription.


Preventing Future Overdoses: Continuous Care and Caution

For those using or recovering from opioid use:

Gradual Weaning: Consult a doctor about reducing opioid usage safely.

Support: Utilize recovery coaches or specialists.

Safety First: Avoid using opioids alone.

Use Caution with New Medication: Be mindful of dosage and interactions with new drugs.

Avoid Illegal Procurement: Street opioids can be mixed with lethal substances.

Abstain from Alcohol: Never mix opioids with alcohol.

Maintain a Safe Environment: Avoid tempting or triggering situations.

Healthy Coping Strategies: Employ healthy ways to deal with stress and emotional struggles.

A Few Extra Tips for Opioid Users

Be Cautious Post-Clean Period: After a period without opioids, your tolerance may be lower. Resume with caution.

Check Substances: Use fentanyl test strips if you are in a situation where you’re considering using street-bought opioids.

Embrace Holistic Practices: Explore yoga, meditation, and other holistic practices to navigate through recovery.

Remember: Education and preparedness are pivotal in managing opioid use and preventing overdoses. The support of healthcare professionals, coupled with a strong, knowledgeable community, can make a tangible difference in navigating through the challenges posed by opioid use and misuse. Keep learning, stay prepared, and let’s work towards a safer environment together!


34 views0 comments

Comments


bottom of page